Severe bleeding complications in HIV-positive haemophiliac patients treated with protease inhibitors

Eur J Med Res. 2001 Mar 26;6(3):112-4.

Abstract

The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-HIV Agents / adverse effects*
  • Anti-HIV Agents / therapeutic use
  • HIV Protease Inhibitors / adverse effects*
  • HIV Protease Inhibitors / therapeutic use
  • HIV Seropositivity / complications
  • HIV Seropositivity / drug therapy*
  • HIV Seropositivity / enzymology
  • Hemophilia A / complications
  • Hemophilia A / drug therapy*
  • Hemophilia A / virology
  • Hemorrhage / chemically induced*
  • Humans
  • Male

Substances

  • Anti-HIV Agents
  • HIV Protease Inhibitors